zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Bifurcation and spatiotemporal patterns in a homogeneous diffusive predator-prey system. (English) Zbl 1203.35030

The authors investigate a diffusive predator-prey system with Holling type-II functional response and Neumann boundary conditions. For this system the analysis of Hopf bifurcations and steady state bifurcations is carried out in detail, including centre manifold reduction and normal form analysis.

It is shown that multiple spatially non-homogeneous period orbits exist and that there exist loops of periodic orbits and steady state solutions. This result can be regarded as evidence for the rich spatio-temporal behaviour observed in that class of systems.

The detailed analysis of the bifurcation equations, as it is carried out in this article, can also serve as a valuable resource for learning the applied methods.


MSC:
35B32Bifurcation (PDE)
35K57Reaction-diffusion equations
35B10Periodic solutions of PDE
92D25Population dynamics (general)
35K51Second-order parabolic systems, initial bondary value problems
References:
[1]Albrecht, F.; Gatzke, H.; Wax, N.; May, R. M.: Stable limit cycles in predator – prey populations, Science 181, 1073-1074 (1973)
[2]Ardito, A.; Ricciardi, P.: Lyapunov functions for a generalized gause-type model, J. math. Biol. 33, No. 8, 816-828 (1995) · Zbl 0831.92023 · doi:10.1007/BF00187283
[3]Cheng, K. -S.: Uniqueness of a limit cycle for a predator – prey system, SIAM J. Math. anal. 12, No. 4, 541-548 (1981) · Zbl 0471.92021 · doi:10.1137/0512047
[4]Comins, H. N.; Hassell, M. P.; May, R. M.: The spatial dynamics of host – parasitoid systems, J. animal ecol. 61, 735-748 (1992)
[5]Conway, E.; Hoff, D.; Smoller, J.: Large time behavior of solutions of systems of nonlinear reaction – diffusion equations, SIAM J. Appl. math. 35, 1-16 (1978) · Zbl 0383.35035 · doi:10.1137/0135001
[6]Crandall, M. G.; Rabinowitz, P. H.: Bifurcation from simple eigenvalues, J. funct. Anal. 8, 321-340 (1971) · Zbl 0219.46015 · doi:10.1016/0022-1236(71)90015-2
[7]Crandall, M. G.; Rabinowitz, P. H.: The Hopf bifurcation theorem in infinite dimensions, Arch. ration. Mech. anal. 67, 53-72 (1977) · Zbl 0385.34020 · doi:10.1007/BF00280827
[8]De Motoni, P.; Rothe, F.: Convergence to homogeneous equilibrium state for generalized Volterra – Lotka systems, SIAM J. Appl. math. 37, 648-663 (1979) · Zbl 0425.35055 · doi:10.1137/0137048
[9]Du, Y. -H.; Lou, Y.: S-shaped global bifurcation curve and Hopf bifurcation of positive solutions to a predator – prey model, J. differential equations 144, No. 2, 390-440 (1998) · Zbl 0970.35030 · doi:10.1006/jdeq.1997.3394
[10]Du, Y. -H.; Lou, Y.: Qualitative behaviour of positive solutions of a predator – prey model: effects of saturation, Proc. roy. Soc. Edinburgh sect. A 131, No. 2, 321-349 (2001) · Zbl 0980.35028 · doi:10.1017/S0308210500000895
[11]Du, Y. -H.; Shi, J. -P.: Some recent results on diffusive predator – prey models in spatially heterogeneous environment, Fields inst. Commun. 48, 95-135 (2006) · Zbl 1100.35041
[12]Du, Y. -H.; Shi, J. -P.: A diffusive predator – prey model with a protection zone, J. differential equations 229, No. 1, 63-91 (2006) · Zbl 1142.35022 · doi:10.1016/j.jde.2006.01.013
[13]Du, Y. -H.; Shi, J. -P.: Allee effect and bistability in a spatially heterogeneous predator – prey model, Trans. amer. Math. soc. 359, No. 9, 4557-4593 (2007) · Zbl 1189.35337 · doi:10.1090/S0002-9947-07-04262-6
[14]Freedman, H. I.: Deterministic mathematical models in population ecology, (1980)
[15]Han, Q.; Lin, F. H.: Elliptic partial differential equations, Courant lect. Notes math. 1 (1997)
[16]Hassard, B. D.; Kazarinoff, N. D.; Wan, Y. -H.: Theory and application of Hopf bifurcation, (1981)
[17]Hassell, M. P.; Comins, H. N.; May, R. M.: Spatial structure and chaos in insect population dynamics, Nature 353, 255-258 (1991)
[18]Henry, D.: Geometric theory of semilinear parabolic equations, Lecture notes in math. 840 (1981) · Zbl 0456.35001
[19]Holling, C. S.: Some characteristics of simple types of predation and parasitism, Canadian entomologist 91, 385-398 (1959)
[20]Hsu, S. -B.: On global stability of a predator – prey system, Math. biosci. 39, No. 1 – 2, 1-10 (1978) · Zbl 0383.92014 · doi:10.1016/0025-5564(78)90025-1
[21]Hsu, S. -B.: A survey of constructing Lyapunov functions for mathematical models in population biology, Taiwanese J. Math. 9, No. 2, 151-173 (2005) · Zbl 1087.34031
[22]Hsu, S. -B.: Ordinary differential equations with applications, Ser. appl. Math. 16 (2006)
[23]Hsu, S. -B.; Hubbell, S. P.; Waltman, P.: Competing predators, SIAM J. Appl. math. 35, No. 4, 617-625 (1978) · Zbl 0394.92025 · doi:10.1137/0135051
[24]S.-B. Hsu, J.-P. Shi, Relaxation oscillator profile of limit cycle in predator – prey system, 2008, submitted for publication
[25]Huffaker, C. B.: Experimental studies on predation: dispersion factors and predator – prey oscillations, Hilgardia 27, 343-383 (1958)
[26]Kielhófer, H.: Bifurcation theory: an introduction with applications to pdes, Appl. math. Sci. 156 (2004)
[27]Ko, W.; Ryu, K.: Qualitative analysis of a predator – prey model with Holling type II functional response incorporating a prey refuge, J. differential equations 231, 534-550 (2006)
[28]Kuang, Y.; Freedman, H. I.: Uniqueness of limit cycles in gause-type models of predator – prey systems, Math. biosci. 88, No. 1, 67-84 (1988) · Zbl 0642.92016 · doi:10.1016/0025-5564(88)90049-1
[29]Levin, S. A.: Population dynamic models in heterogeneous environments, Annu. rev. Ecol. syst. 7, 1287-1311 (1976)
[30]Lin, C. -S.; Ni, W. -M.; Takagi, I.: Large amplitude stationary solutions to a chemotaxis system, J. differential equations 72, No. 1, 1-27 (1988) · Zbl 0676.35030 · doi:10.1016/0022-0396(88)90147-7
[31]Liu, P.; Shi, J. -P.; Wang, Y. -W.: Imperfect transcritical and pitchfork bifurcations, J. funct. Anal. 251, No. 2, 573-600 (2007) · Zbl 1139.47042 · doi:10.1016/j.jfa.2007.06.015
[32]Lou, Y.; Ni, W. -M.: Diffusion, self-diffusion and cross-diffusion, J. differential equations 131, 79-131 (1996) · Zbl 0867.35032 · doi:10.1006/jdeq.1996.0157
[33]Marsden, J. E.; Mccracken, M.: The Hopf bifurcation and its applications, (1976)
[34]May, R. M.: Limit cycles in predator – prey communities, Science 177, 900-902 (1972)
[35]Medvinsky, A. B.; Petrovskii, S. V.; Tikhonova, I. A.; Malchow, H.; Li, B. -L.: Spatiotemporal complexity of plankton and fish dynamics, SIAM rev. 44, No. 3, 311-370 (2002) · Zbl 1001.92050 · doi:10.1137/S0036144502404442
[36]Pejsachowicz, J.; Rabier, P. J.: Degree theory for C1 Fredholm mappings of index 0, J. anal. Math. 76, 289-319 (1998) · Zbl 0932.47046 · doi:10.1007/BF02786939
[37]Peng, R.; Shi, J. -P.; Wang, M. -X.: Stationary pattern of a ratio-dependent food chain model with diffusion, SIAM J. Appl. math. 67, No. 5, 1479-1503 (2007) · Zbl 1210.35268 · doi:10.1137/05064624X
[38]Peng, R.; Shi, J. -P.; Wang, M. -X.: On stationary patterns of a reaction – diffusion model with autocatalysis and saturation law, Nonlinearity 21, No. 7, 1471-1488 (2008) · Zbl 1148.35094 · doi:10.1088/0951-7715/21/7/006
[39]Rabinowitz, P. H.: Some global results for nonlinear eigenvalue problems, J. funct. Anal. 7, 487-513 (1971) · Zbl 0212.16504 · doi:10.1016/0022-1236(71)90030-9
[40]Rosenzweig, M. L.: Paradox of enrichment: destabilization of exploitation ecosystems in ecological time, Science 171, No. 3969, 385-387 (1971)
[41]Rosenzweig, M. L.; Macarthur, R.: Graphical representation and stability conditions of predator – prey interactions, Amer. natur. 97, 209-223 (1963)
[42]Ruan, S. -G.: Diffusion-driven instability in the Gierer – Meinhardt model of morphogenesis, Natur. resource modeling 11, No. 2, 131-142 (1998)
[43]Segel, L. A.; Jackson, J. L.: Dissipative structure: an explanation and an ecological example, J. theoret. Biol. 37, 545-559 (1972)
[44]J. Shi, X. Wang, On global bifurcation for quasilinear elliptic systems on bounded domains, J. Differential Equations (2009), doi: 10.1016/j.jde.2008.09.009
[45]Turing, A. M.: The chemical basis of morphogenesis, Philos. trans. R. soc. Lond. ser. B 237, 37-72 (1952)
[46]Wiggins, S.: Introduction to applied nonlinear dynamical systems and chaos, (1991)
[47]Wu, J. -H.: Symmetric functional-differential equations and neural networks with memory, Trans. amer. Math. soc. 350, No. 12, 4799-4838 (1998) · Zbl 0905.34034 · doi:10.1090/S0002-9947-98-02083-2
[48]Yi, F. -Q.; Wei, J. -J.; Shi, J. -P.: Diffusion-driven instability and bifurcation in the lengyel – Epstein system, Nonlinear anal. Real world appl. 9, No. 3, 1038-1051 (2008) · Zbl 1146.35384 · doi:10.1016/j.nonrwa.2007.02.005
[49]Yi, F. -Q.; Wei, J. -J.; Shi, J. -P.: Global asymptotical behavior of the lengyel – Epstein reaction – diffusion system, Appl. math. Lett. 22, No. 1, 52-55 (2009) · Zbl 1163.35422 · doi:10.1016/j.aml.2008.02.003
[50]Zhang, Z. -F.: Proof of the uniqueness theorem of limit cycles of generalized Liénard equations, Appl. anal. 23, No. 1 – 2, 63-76 (1986) · Zbl 0595.34033 · doi:10.1080/00036818608839631